Alert archive / Ohio / Flash Flood Warnings in 2013
Flash Flood Warning 45, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 20, 2013, 12:59 PM EDT for Noble County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2013, 12:59 PM EDT (16:59 UTC)
- Expired
- Jul 20, 2013, 4:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Noble County, OH
The radar
The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:30 PM EDT | FLASH FLOOD | 6 Sse Caldwell, OH | STATE ROAD 821 CLOSED DUE TO HIGH WATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
803
WGUS51 KPBZ 201659
FFWPBZ
OHC121-202000-
/O.NEW.KPBZ.FF.W.0045.130720T1659Z-130720T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1259 PM EDT SAT JUL 20 2013
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN NOBLE COUNTY IN EAST CENTRAL OHIO...
* UNTIL 400 PM EDT
* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS A
PORTION OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1
INCH CAN BE EXPECTED.
* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE DUDLEY
AND CALDWELL.
FLASH FLOODING IS POSSIBLE IN AND AND THE DUCK CREEK...SCHRIVERS
FORK AND SHARON FORK AREAS WHERE AS MUCH AS 2.00 INCHES OF RAIN HAVE
FALLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO STREAMS...RIVERS AND CREEKS...WHICH CAN
BECOME KILLERS IN HEAVY RAIN. CAMPERS AND HIKERS SHOULD AVOID STREAMS
AND CREEKS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...
ON FOOT.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 3981 8169 3970 8128 3960 8129 3959 8139
3963 8143 3963 8145 3964 8146 3958 8147
3958 8159 3966 8159 3967 8165 3975 8165
3975 8170
$$1 follow-up statement
748
WGUS71 KPBZ 201952
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT SAT JUL 20 2013
OHC121-202002-
/O.EXP.KPBZ.FF.W.0045.000000T0000Z-130720T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NOBLE OH-
352 PM EDT SAT JUL 20 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM EDT FOR NOBLE
COUNTY...
RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE.
&&
LAT...LON 3981 8169 3970 8128 3960 8129 3959 8139
3963 8143 3963 8145 3964 8146 3958 8147
3958 8159 3966 8159 3967 8165 3975 8165
3975 8170
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 12:15 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 20, 12:15 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1215 PM EDT SAT JUL 20 2013 .SYNOPSIS... A COLD FRONT WILL BRING THUNDERSTORMS INTO TONIGHT. DRY AND SEASONABLE CONDITIONS WILL RETURN TO THE REGION FOR SUNDAY. UPPER LEVEL DISTURBANCES WILL BRING UNSETTLED WEATHER FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH SUNDAY/... LATE MORNING UPDATE TO PUT HIGHEST POPS ACROSS THE SOUTH. DID NOT REMOVE LIKELY ACROSS THE NORTH AS FRONT HAS YET TO CROSS THIS AREA BUT CLOUDS HAVE HINDERED DESTABILIZATION AND THIS AREA MAY NOT FIRE. GREATEST THREAT FOR ANY SEVERE OR FLOOD PROBLEMS APPEARS TO BE ALONG AND SOUTH OF I-70. PREVIOUS DISCO BELOW... CURRENT MESOSCALE ANALYSIS DISPLAYS BROAD UPPER LEVEL TROUGH SAGGING SOUTHWARD TOWARDS THE REGION ASSOCIATED WITH SURFACE COLD FRONT CROSSING THE EASTERN GREAT LAKES. SLOW MOVING CONVECTION IS ONGOING JUST AHEAD OF THE COLD FRONT. HI-RES MODELS TAKE THIS LINE OF THUNDERSTORMS AND ADVANCE IT OVER THE REGION THROUGH THE MORNING. CURRENT ANALYSIS SHOWS OUR REGION IS FAIRLY STABLE WITH STRONG CAP JUST ABOVE THE BOUNDARY LAYER. PRECIPITATION SHOULD BE LOCALLY HEAVY DOWNPOURS WITHIN THUNDERSTORMS AS PWATS ARE ABOUT 1.6 INCHES. HOWEVER...AS THE DAY PROGRESSES...STRONG HEATING SHOULD DESTABILIZE THE REGION...BRINGING CAPE VALUES TO THE ORDER OF 1500 J/KG OR MORE. FURTHER ADVANCEMENT OF THE BROAD TROUGH WILL ALSO BRING MODERATE FLOW ALOFT. IN ADDITION...HUMID AIR MASS TOWARDS THE SURFACE WILL STILL BE PRESENT...HELPING TO INITIATE SURFACE BASED THUNDERSTORMS AS COLD FRONT APPROACHING IN THE AFTERNOON. OVERALL...EXPECTING INITIAL LINE OF THUNDERSTORMS TO WEAKEN AND ANOTHER STRONGER MORE ORGANIZED CLUSTER OF THUNDERSTORMS TO DEVELOP IN THE AFTERNOON ALONG COLD FRONT THAT WILL POTENTIALLY REACH SEVERE LEVELS WITH WIND DAMAGE BEING THE MAIN THREAT AS LOW LEVEL LAPSE RATES STEEPEN. A FEW DISCRETE CELLS CANNOT BE RULED OUT PRODUCING LARGE HAIL AHEAD OF THE MAIN LINE OF THUNDERSTORMS AS WINDS BEGIN TO BACK SLIGHTLY AT THE SURFACE. COLD FRONT SHOULD PASS THROUGH BY TONIGHT FILTERING MORE NORMAL CONDITIONS OVER THE REGION. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... SURFACE HIGH PRESSURE BUILDS OVER MUCH OF THE REGION ON SUNDAY AFTER THE PASSAGE OF THE COLD FRONT. THE FRONT IS PROGGED TO STALL SOUTH OF THE REGION BUT HAVE MAINTAINED CHANCE POPS FOR THE SOUTHEAST ZONES AS MOISTURE LINGERS OVER THE AFOREMENTIONED LOCATIONS. LEANED TOWARDS GENERAL MODEL CONSENSUS FOR REMAINDER OF PERIOD AS A PROMINENT SHORTWAVES CROSSES THE OH VALLEY BRINGING A CHANCE OF RAIN ON MONDAY AND TUESDAY. TEMPERATURES WILL BE CLOSER TO NORMAL BEGINNING SUNDAY AS GENERAL PATTERN OVER THE EASTERN CONUS WILL BE IN A TROUGH. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... A BROAD UPPER LEVEL TROUGH WILL BE THE MAIN STORY FOR MUCH OF NEXT WEEK AS SEVERAL SHORTWAVES DRIVING THROUGH THE FLOW CONTINUE AT LEAST A CHANCE FOR SHOWERS AND THUNDERSTORMS. WHILE TIMING AND PLACEMENT HAS VARIED FROM RUN TO RUN...THE NEWEST ECMWF AND GFS HAVE A MORE PROMINENT FRONTAL PASSAGE AROUND MIDWEEK. THUS...THE HIGHEST POPS WERE KEPT IN THE FORECAST AROUND TUESDAY NIGHT/WEDNESDAY. OTHERWISE MAINTAINED AT LEAST A SLIGHT CHANCE OF PRECIP EACH DAY. HIGH PRESSURE MAY FINALLY HELP DRY THINGS OUT NEXT WEEKEND...ALTHOUGH THIS MAY BE WISHFUL THINKING. WITH THE TROUGH IN PLACE TEMPERATURES WILL BE MUCH CLOSER TO SEASONAL AVERAGES THROUGH THE PERIOD. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... COLD FRONT REMAINS LOCKED NORTH ALONG LAKE ERIE THIS MORNING. OUTFLOW BOUNDARY FROM NORTHERN CONVECTION BROUGHT A QUICK WIND SHIFT TO KPIT BUT THIS IS NOW MIXING OUT. MVFR IN STRATUS WILL LIFT THIS MORNING TO VFR FOLLOWED BY INCREASING SHOWERS AND STORMS THIS AFTERNOON. FOR NOW DID NOT ADD ANY IFR THUNDER AS EXACT NATURE OF SQUALL LINE AND WHERE IT WILL FIRE STILL IN QUESTION WITH MORNING CONVECTION MOVING ACROSS REGION. WINDS WILL BE GENERALLY SOUTHWEST 10 TO 15 KTS. COLD FRONT WILL CROSS REGION THIS EVENING WITH MVFR SHOWERS AND CIGS MOVING SOUTHEAST OF REGION AS NIGHT PROGRESSES AND MUCH DRIER AIR BRINGS VFR LATE TONIGHT. WINDS WILL BECOME NORTHWEST 5 TO 10 KTS AS THE NIGHT PROGRESSES. .OUTLOOK.../12Z SUNDAY THROUGH WEDNESDAY/... NO WIDESPREAD IFR WEATHER FORECAST AT THIS TIME. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 20, 12:39 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1239 PM EDT SAT JUL 20 2013 OHZ039>041-048>050-PAZ007>009-013>016-020>023-073-074-WVZ001-211645- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER- VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK- 1239 PM EDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-021>023- 041-211645- GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE- FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 1239 PM EDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE INTO LATE AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND POSSIBLE LARGE HAIL. FLOODING IS ALSO POSSIBLE WHERE MULTIPLE THUNDERSTORMS IMPACT THE SAME AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 20, 11:28 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1128 AM EDT SAT JUL 20 2013
OHZ068-069-201600-
MONROE OH-NOBLE OH-
1128 AM EDT SAT JUL 20 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOBLE AND
SOUTHWESTERN MONROE COUNTIES...
AT 1124 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUDLEY...
MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
DUDLEY... CALDWELL... HARRIETTSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3977 8152 3967 8120 3958 8124 3957 8126
3960 8128 3959 8129 3959 8139 3963 8143
3963 8145 3964 8146 3959 8147 3958 8149
3965 8157
KRAMARSpecial weather statement, Jul 20, 11:56 AM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT SAT JUL 20 2013
MDZ001-PAZ031-075-076-WVZ022-023-201630-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MONONGALIA WV-
PRESTON WV-
1156 AM EDT SAT JUL 20 2013
...STRONG THUNDERSTORMS WILL AFFECT EXTREME SOUTHEASTERN GREENE...
NORTHEASTERN MONONGALIA...NORTHEASTERN PRESTON...NORTHWESTERN GARRETT
AND SOUTHERN FAYETTE COUNTIES...
AT 1154 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
EAST OF CHALKHILL TO 5 MILES NORTH OF LAUREL RUN TO STAR CITY...
MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
CHALKHILL... CHEAT NECK... ELLIOTTSVILLE...
FARMINGTON... OHIOPYLE... CLIFTON MILLS...
LAUREL RUN... BRUCETON MILLS... MARKLEYSBURG...
HAZELTON... MINERAL SPRING...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3957 7953 3970 8007 3981 7970 3994 7957
3994 7937 3986 7941 3982 7936 3979 7936
3978 7936 3978 7938 3977 7937 3974 7939
3973 7938 3972 7933
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:28 AM EDT | Special Weather Statement | PBZ | Noble | 32 min |
| Jul 20, 12:14 PM EDT | Areal Flood Advisory | PBZ | Monroe | 4 hr |
| Jul 20, 12:22 PM EDT | Areal Flood Advisory | PBZ | Guernsey, Monroe, Muskingum, Noble | 4 hr |
Nearby
Flash Flood Warnings in Ohio, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.